Over 30 patients in Sri Lankan hospitals have reported infections associated with an eye drop manufactured in Gujarat, India. The Central Drugs Standard Control Organisation (CDSCO) has initiated an investigation into the matter.
The patients who underwent cataract surgery in April experienced complications after the administration of prednisolone eye drops. Indiana Ophthalmics, a company registered with the National Medicines Regulatory Authority of Sri Lanka and supplying the medicine since 2017, produced the eye drops.
Upon receiving the report, the Sri Lanka Ministry of Health took immediate action and recalled the eye drops associated with infections reported by over 30 patients in Sri Lankan hospitals. Both hospitals had used the same product from the same batch. The Sri Lankan regulatory body is in communication with its Indian counterparts regarding the matter.
Hemant Koshia, Joint Commissioner of the Gujarat state Food and Drug Control Administration, confirmed that they have not identified any instances of substandard quality in Indian, a Ophthalmics products in the past. Furthermore, he clarified that the state regulator has not taken steps to halt the company’s drug manufacturing operations at this point. The CDSCO will make a decision on further action after completing its testing of the product.
This incident adds to the scrutiny faced by drugs manufactured in India. Several cases, such as the deaths of children in The Gambia and Uzbekistan linked to Indian-manufactured medicines, have raised concerned with Maiden Pharmaceuticals.
The US Food and Drug Administration discovered manufacturing process and sterilization method violations by Global Pharma, an Indian manufacturer, in relation to an eye drop that caused 68 cases of eye infection in the United States, including vision loss and fatalities. The authorities recalled the product, EzriCare Artificial Tears Eye Drop, in February.
In addition, earlier this year, India’s central and state drug regulators canceled or suspended licenses of 18 companies due to the production of counterfeit or adulterated medicines.